Nebraska, 2024

Hail in Nebraska, June 7, 2024

June 7, 2024 · NWS GLD · 7 events in 2 counties and zones

A supercell developed over the Nebraska Panhandle and moved into extreme Southwest Nebraska where it produced hail up to the size of golf balls in Hitchcock and southwest Red Willow counties. The largest hail stone fell near the town of Palisade, Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A supercell developed over the Nebraska Panhandle and moved into extreme Southwest Nebraska where it produced hail up to the size of golf balls in Hitchcock and southwest Red Willow counties. The largest hail stone fell near the town of Palisade, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 7, 3:33 PM CST, 7 minutes earlier. Its key messages:

  • Severe weather is possible this afternoon and evening with hail up to two inches, and wind gusts up to 70 mph. Overall storm chances are around 65%. Severe weather is expected to be more isolated to scattered, not widespread across the area.
  • Another round of severe weather looks likely with 1.5-2 inch hail, 60-70 MPH winds, and excessive rain leading to flooding concerns.
  • Active weather pattern continues Sunday through Tuesday with similar trend of storms moving in from the west during the afternoon/evening.
  • Potential break in the active weather pattern mid week with near triple digit temperatures.
Area forecast discussion, Jun 7, 3:33 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
333 PM MDT Fri Jun 7 2024

.KEY MESSAGES...

- Severe weather is possible this afternoon and evening with
  hail up to two inches, and wind gusts up to 70 mph. Overall
  storm chances are around 65%. Severe weather is expected to be
  more isolated to scattered, not widespread across the area.

- Another round of severe weather looks likely with 1.5-2 inch
  hail, 60-70 MPH winds, and excessive rain leading to flooding
  concerns.

- Active weather pattern continues Sunday through Tuesday with
  similar trend of storms moving in from the west during the
  afternoon/evening.

- Potential break in the active weather pattern mid week with
  near triple digit temperatures.

&&

.UPDATE...
Issued at 331 PM MDT Fri Jun 7 2024

Storms firing off of the dryline near highway 25 and in western
Cheyenne county in Colorado are in an environment that will
promote explosive growth of storms. This could lead to storms
producing hail around 2 inches in diameter and winds nearing 75
MPH. This has prompted a Severe Thunderstorm Watch to be issued
for a large portion of the CWA.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 106 PM MDT Fri Jun 7 2024

This afternoon, there is a 500mb high pressure system sitting in New
Mexico/Texas with a low pressure system over the Great Lakes. A
shortwave is forming in northeastern Colorado and will move over the
CWA over the next few hours, allowing an 850mb lee low to form in
eastern Colorado. The lee low will move on east, bringing a weak
cold front with it. The FROPA will be leaving eastern Colorado
around 20-21Z, convection is expected to form in its wake.

The convection will continue to fire along/behind the FROPA in
clusters and are generally expected to be elevated across most of
the CWA, as evident with inverted-V soundings. There will be plenty
of instability, around 2,500-3,500 J/kg of MUCAPE and shear will be
plentiful with 40-50 kts of effective wind shear. Hail will be the
primary threat throughout most of the CWA, but winds up to 70-80 MPH
could be possible in the far eastern CWA as storms collapse with
over 1,500 J/kg of DCAPE, potentially as a downburst.

The storms most likely to produce severe weather will be in Kansas,
and along and north of I-70. Storm motion looks to be fairly quick
north of I-70, with 40-60 kts of downshear velocities. Storms look
to leave the area around 6-9Z to the east/northeast.

Overnight temperatures will be kept fairly warm due to lingering
cloud cover, only allowing temperatures to cool down to the lower
60s. The cloud cover will stunt warming up tomorrow, too. However
high temperatures tomorrow look to warm into the upper 70s to mid
80s. Temperatures will be the warmest in the southern CWA tomorrow,
which will aid in convective storms.

In the upper and mid levels, tomorrow's setup looks very similar to
today's; a shortwave creating a lee low. The biggest difference will
be the convection looks to occur a couple hours later in the day and
we will have northeasterly moisture return during the day ahead of
the storms. The convective parameters are noticeably different for
tomorrow though. Instabilty is reduced tomorrow, with "only" 2,000-
2,750 J/kg MUCAPE, with a long, skinny CAPE profile, and PWATS over
1.3 inches. Although the instability is a little high for ideal
parameters, the soundings look primed for excessive rainfall and
flooding. Downshear velocity is still around 50 kts, however CAMs
are suggesting this event will turn into a large cluster or MCS
event. These storms could produce hail around 1.5 inches and wind
gusts around 60-70 MPH.

Over the past 12 hours, the models are showing the lee low has
shifted north into the GLD CWA. My confidence is not high (~35%) it
will remain this far north, but will instead shift back south where
it has been showing. With the northern track, Wallace county looks
to be at the highest risk for excessive rainfall, but with the
southern track, Wichita county is the focus. Either way, there is a
risk for excessive rainfall leading to flooding tomorrow. Storms
look to move in around 21Z and last until 9-12Z. Tomorrow's low
temperatures will cool into the mid to upper 50s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 106 PM MDT Fri Jun 7 2024

This general upper and mid level pattern continues into Tuesday,
giving us a diurnal chance at showers and storms. Monday does look
to have a slightly more developed 500mb low sweeping across the
area, so we will need to keep a close eye on the severe potential
for Monday evening. Sunday and Monday will be cooler with
temperatures remaining in the 70. Tuesday, the cloud cover looks to
break and we will warm into the 80s again

After Tuesday, a ridge looks to extend over the CWA and work to
lower convective chances. This ridge will also usher in hot
temperatures and by Thursday, numerous locations could be looking at
triple digit heat. At the end of the long-term, we are seeing signs
of an upper-level trough cutting into the region that could bring
precipitation and cooler temperatures. Details are not clear yet
about this system, but we will be keeping an eye on it.

Throughout the long-term, low temperatures range in the mid 50s
through upper 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1119 AM MDT Fri Jun 7 2024

Southerly winds will continue to gust up to 20-30 kts at both
KGLD and KMCK until around 20-22Z when a cold front will start
moving through the area. This will weaken the winds, cause them
to be a bit variable, but eventually become northwesterly.
Storms will move in from the west over the following few hours,
starting at KGLD. At KGLD, storms look to linger in the area
until about 3-4Z, for KMCK, storms are expected to linger until
about 8Z. Tomorrow morning, stronger northeasterly flow will
bring in some stratus. We cannot rule out IFR conditions around
and after 12Z for both KGLD and KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...CA
SHORT TERM...CA
LONG TERM...CA
AVIATION...CA
Hazardous weather outlook, Jun 7, 3:31 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
331 PM MDT Fri Jun 7 2024

COZ092-KSZ002>004-014>016-027>029-041-042-NEZ080-081-082145-
Cheyenne-Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Wallace-Logan-
Gove-Greeley-Wichita-Hitchcock-Red Willow-
331 PM MDT Fri Jun 7 2024 /431 PM CDT Fri Jun 7 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

This afternoon and evening, we expect to see severe thunderstorms
capable of producing hail up to two inches, wind gusts up to 75 mph,
and maybe a brief tornado. Widespread severe weather is not
currently anticipated. A Severe Thunderstorm Watch has been issued
until tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Saturday, there is a low chance for a severe thunderstorm or two
during the evening hours, mainly south of Highway 36. Flooding may
also occur with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is highly encouraged!

COZ090-091-KSZ001-013-NEZ079-082145-
Yuma-Kit Carson-Cheyenne-Sherman-Dundy-
331 PM MDT Fri Jun 7 2024 /431 PM CDT Fri Jun 7 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

This afternoon, severe thunderstorms capable of producing hail up to
two inches, wind gusts up to 75 mph, may occur briefly before moving
off to the east.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Saturday, there is a low chance for a severe thunderstorm or two
during the evening hours, mainly south of Highway 36. Flooding may
also occur with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Special weather statement, Jun 7, 1:27 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
127 PM MDT Fri Jun 7 2024

COZ091-092-072000-
Kit Carson County CO-Cheyenne County CO-
127 PM MDT Fri Jun 7 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 200
PM MDT...

At 126 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles south of Flagler, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 10316 3924 10315 3924 10268 3893 10282
      3899 10316
TIME...MOT...LOC 1926Z 278DEG 35KT 3913 10307

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Jun 7, 2:39 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Goodland KS
239 PM MDT Fri Jun 7 2024

COZ092-072115-
Cheyenne County CO-
239 PM MDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Boyero, or 23 miles south of Flagler, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Cheyenne County in east central Colorado, including the following
locations... Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3904 10316 3903 10282 3892 10278 3880 10282
      3885 10316
TIME...MOT...LOC 2039Z 267DEG 29KT 3896 10314

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JN

The radar

The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Hitchcock

When
June 7, 3:40 PM CST to 3:55 PM CST
Where
Hitchcock County, 3.02 mi N of Palisade Rich Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
40.343, -101.212

Hail up to the size of golf balls fell over the location for a duration of fifteen minutes.

Hail, Hitchcock

When
June 7, 4:00 PM CST to 4:10 PM CST
Where
Hitchcock County, 3.39 mi S of Palisade
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.302, -101.088

Dime to quarter sized hail reported over a duration of ten minutes.

Hail, Hitchcock

When
June 7, 4:05 PM CST
Where
Hitchcock County, 5.01 mi SW of Palisade Rich Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.241, -101.275

Hail, Hitchcock

When
June 7, 4:07 PM CST
Where
Hitchcock County, 0.56 mi W of Palisade
Measured
1 in hail
Reported by
Public
Coordinates
40.350, -101.111

Hail, Hitchcock

When
June 7, 4:25 PM CST
Where
Hitchcock County, 2.45 mi NNE of Trenton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.213, -101.004

Pea to sporadic ping pong ball sized hail fell over the location. Spotter reported that the ground was becoming decently covered by the smaller hail stones.

Hail, Hitchcock

When
June 7, 4:25 PM CST
Where
Hitchcock County, 1.89 mi ENE of Swanson Lake
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.191, -101.067

Spotter reported a lot of pea sized hail and a few ping pong ball sized hail stones fell over the location.

Hail, Red Willow

When
June 7, 5:00 PM CST to 5:15 PM CST
Where
Red Willow County, 5.47 mi WNW of Marion
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.059, -100.610

Pea to nickel sized hail over a duration of fifteen minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190294, 1190296, 1190297, 1190298, 1190299, 1190301, 1190303.